Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 111, NWS Aberdeen, SD

July 13, 2006Clark County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 13, 2006, 4:53 PM CDT for Clark County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2006, 4:53 PM CDT (21:53 UTC)
Expired
Jul 13, 2006, 5:49 PM CDT
In force
56 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Clark County, SD

The radar

The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:25 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 2:25 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT THU JUL 13 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN CONCERNS IN THE SHORT RANGE ARE CHANCE OF SEVERE THIS
EVENING...THEN HOT AND DRY WITH EXTREME FIRE DANGER. FOR THIS
EVENING FRONTAL BOUNDARY CONTINUES TO EDGE EAST TOWARD GLACIAL
LAKES/BIG SIOUX RIVER VALLEY. RECENT LAPSE DATA INDICATES THAT IT
IS BECOMING STRONGLY UNSTABLE ACROSS REGION WITH SFC BASED CAPES
AROUND 3K JOULES/KG AND SFC LIFTED INDICES AROUND -6 TO -8.
MEANWHILE WATER VAPOR LOOP INDICATES THAT A DECENT S/W IS COMING
ACROSS THE STATE. BEST BET FOR SEVERE IS ACROSS FAR NORTHEAST THIS
EVENING WITH WIND AND THEN HAIL MAIN THREATS. BULK AND DIRECTIONAL SHEAR
NOT PARTICULARLY STRONG WHICH SHOULD LIMIT CHANCES FOR
TORNADO GENESIS. AFTER TONIGHT RIDGE ALOFT BUILDS EVEN MORE STRONGLY
ACROSS REGION WITH 700 MB TEMPS EDGING ABOVE 15C ACROSS MUCH OF
CWA LATE SATURDAY THROUGH SUNDAY NIGHT. SURFACE BOUNDARY DOES PUSH
SOUTH INTO CWA LATE IN THE WEEKEND BUT IT WILL LIKELY BE TOUGH TO
GET MUCH CONVECTION GOING. OTHER CONCERN FOR SATURDAY AND SUNDAY
WILL BE FIRE WEATHER. AS WINDS PICK UP AND TEMPS SKY
ROCKET...COULD DEFINITELY SEE THE NEED FOR FIRE WEATHER WATCHES
AND OR WARNINGS FOR THOSE DAYS. TEMPS WERE BASICALLY LEFT AS IS
AND WERE ALREADY ABOVE GUIDANCE WHICH LOOKS GOOD.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED RANGE MODELS ADVERTISE UPPER RIDGE CONTINUING TO DOMINATE
THE CENTRAL US...WITH THE GFS PUSHING THE RIDGE TO THE EAST TOWARD
THE END OF THE WEEK. SOMEWHAT UNCERTAIN WITH TIMING OF THE UPPER
TROUGH MOVING ASHORE THE PAC NW BY MID WEEK...AND SLIDING INTO THE
NORTHERN PLAINS TOWARD THE END OF THE WEEK. WITH THE STRENGTH OF THE
UPPER RIDGE PATTERN...EXPECT THE TIMING OF THE SYSTEM TO SLOW SOME.
GFS ALSO ADVERTISING VERY WEAK CHANCES FOR -TSRA EACH NIGHT ACROSS
THE EASTERN CWA WITH A WEAK SFC BOUNDARY IN PLACE. HOWEVER STILL
EXPECT VERY WARM AIR ALOFT...AND MOISTURE COULD BE SCARCE...SO
CONTINUED WITH THE DRY FORECAST. LATEST GFS ADVERTISING WARMER TEMPS
AT H85 THROUGH MID WEEK...SO DID BUMP UP TEMPS FOR MON THROUGH WED.
TEMPERATURES WILL CONTINUE TO BE ABOVE AVERAGE WITH HIGHS IN THE
UPPER 80S TO AROUND 100 ACROSS THE CWA THROUGHOUT THE EXTENDED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
     LOWER BAD RIVER-UPPER CHEYENNE.
MN...NONE.
&&

TDK/ALBRECHT
Hazardous weather outlook, Jul 13, 5:10 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT THU JUL 13 2006

MNZ039-046-SDZ006>008-011-018>023-141015-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
510 AM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE JAMES
RIVER VALLEY AND POINTS EAST THIS AFTERNOON. SEVERE STORMS ARE
POSSIBLE WITH HAIL AND HIGH WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FROM THE JAMES
RIVER AND POINTS EAST INTO EXTREME WEST CENTRAL MINNESOTA.

SDZ003>005-009-010-015>017-033>037-045-048-051-141015-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
510 AM CDT THU JUL 13 2006 /410 AM MDT THU JUL 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR DURING THE EARLY
MORNING HOURS ACROSS CENTRAL SOUTH DAKOTA. FREQUENT CLOUD TO
GROUND LIGHTNING IS LIKELY WITH THE STORMS. THE GRASSLAND FIRE
DANGER INDEX WILL REACH THE EXTREME CATEGORY ACROSS CORSON AND
DEWEY COUNTIES THIS AFTERNOON...WHILE HIGH TO VERY HIGH FIRE
DANGER WILL OCCUR FARTHER EAST. PLEASE SEE LATEST FIRE WEATHER
PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:22 AM CDTSevere Thunderstorm WarningABRSpink38 min
Jul 13, 10:25 AM CDTRed Flag WarningABR10 hr
Jul 13, 5:13 PM CDTSevere Thunderstorm WarningABRRoberts51 min
Jul 13, 3:09 PM CDTSevere Thunderstorm WarningABRBig Stone36 min
Jul 13, 3:45 PM CDTSevere Thunderstorm WarningABRBig Stone30 min
Jul 13, 5:18 PM CDTFlash Flood WarningABRBig Stone3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.